Alert archive / Oklahoma / Tornado Warnings in 1999
Tornado Warning 113, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 31, 1999, 8:18 PM CDT for Greer County, Jackson County, Oklahoma. It was in force for 27 min. 9 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 1999, 8:18 PM CDT (01:18 UTC)
- Expired
- May 31, 1999, 8:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Greer County, OK, Jackson County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:24 PM CDT | Tornado F1 | Hester, OK | |
| May 31, 8:28 PM CDT | Hail 1.75 | Mangum, OK | |
| May 31, 8:28 PM CDT | Hail 1.25 | Mangum, OK | |
| May 31, 8:29 PM CDT | Tornado F0 | Martha, OK | |
| May 31, 8:35 PM CDT | Thunderstorm Wind 79 | Mangum, OK | |
| May 31, 8:35 PM CDT | Thunderstorm Wind 52 | Blair, OK | |
| May 31, 8:37 PM CDT | Thunderstorm Wind | Altus Muni Arpt, OK | |
| May 31, 8:37 PM CDT | Tornado F0 | Altus, OK | |
| May 31, 8:40 PM CDT | Thunderstorm Wind | Blair, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 5:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1985 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KOKC 010119 RRA TOROKC OKC055-065-010145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 818 PM CDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN GREER COUNTY IN SOUTHWEST OKLAHOMA NORTHERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 845 PM CDT * AT 818 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 10 MILES WEST OF MARTHA...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE ALTUS...BLAIR...FRIENDSHIP... HEADRICK...MARTHA AND WARREN DOPPLER RADAR INDICATED THAT A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3485 9963 3467 9963 3461 9910 3483 9918 CMS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 31, 3:40 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 31, 3:40 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT MON MAY 31 1999 MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE FIRST PERIOD. DESPITE A RATHER STRONG CAP OVER THE WESTERN PART OF THE FORECAST AREA... IT APPEARS THAT SURFACE TEMPERATURES ARE CLOSE TO THE CONVECTIVE TEMPERATURE IN SOUTHWEST OKLAHOMA. IN ADDITION... WHAT IS LEFT OF THE OUTFLOW BOUNDARY THAT ENGULFED THE STATE THIS MORNING IS STALLED IN THAT AREA. WITH THIS AND SEVERAL OTHER BOUNDARIES FLOATING AROUND... IT APPEARS THAT CONVECTION IS A NEAR-CERTAINTY TONIGHT. THE MAIN VARIABLES ARE LOCATION AND COVERAGE. HAVE GENERALLY ACCEPTED THE SPC SCENARIO OF SCATTERED SEVERE STORMS THIS EVENING IN THE WEST... FOLLOWED BY AN MCS SWEEPING ACROSS THE REST OF THE FORECAST AREA. ACCORDINGLY... HAVE MENTIONED THE POSSIBILITY OF SEVERE STORMS OVER THE ENTIRE FORECAST AREA FOR TONIGHT. BASED POPS... TEMPERATURE... AND WIND FORECASTS... AS MUCH AS POSSIBLE... ON THIS SCENARIO. OTHER THAN A BRIEF WIND SHIFT IN NORTHWEST OKLAHOMA TOMORROW... AND A SLIGHT REDUCTION IN STORM CHANCES ON WEDNESDAY... THE REMAINDER OF THE FORECAST IS RATHER MONOTONOUS AS WE REMAIN UNDER GENERALLY SOUTHWESTERLY MID-LEVEL FLOW FOR ABOUT THE NEXT WEEK. FCSTID = 23 = CMS OKC 66 88 68 90 / 60 30 30 20 HBR 65 93 60 94 / 40 20 20 20 SPS 71 95 68 95 / 30 20 20 20 GAG 60 88 56 92 / 40 20 20 20 PNC 65 88 62 90 / 60 30 30 20 DUA 70 90 69 91 / 60 30 30 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 31, 7:54 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT MON MAY 31 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM 3 S MUNDAY TX 1.00 INCH HAIL
05/31/99 KNOX COUNTY SHERIFF
0735 PM 2 S CHEYENNE OK 60 MPH WIND GUST
05/31/99 ROGER MILLS EST BY COUNTY CD
0750 PM SEILING OK 1.25 INCH HAIL
05/31/99 DEWEY HAM RADIO REPORT
JLLocal storm report, May 31, 7:54 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT MON MAY 31 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM 3 S MUNDAY TX 1.00 INCH HAIL
05/31/99 KNOX COUNTY SHERIFF
0735 PM 2 S CHEYENNE OK 60 MPH WIND GUST
05/31/99 ROGER MILLS EST BY COUNTY CD
0750 PM SEILING OK 1.25 INCH HAIL
05/31/99 DEWEY HAM RADIO REPORT
JLLocal storm report, May 31, 8:00 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT MON MAY 31 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM 3 N MANGUM OK LARGE TORNADO
05/31/99 GREER REPORTED BY COUNTY EOC
JLLocal storm report, May 31, 8:00 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT MON MAY 31 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM 3 N MANGUM OK LARGE TORNADO
05/31/99 GREER REPORTED BY COUNTY EOC
JLLocal storm report, May 31, 8:10 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT MON MAY 31 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 PM 2 N MANGUM OK TORNADO
05/31/99 GREER REPORTED BY COUNTY EM
JLLocal storm report, May 31, 8:10 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT MON MAY 31 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 PM 2 N MANGUM OK TORNADO
05/31/99 GREER REPORTED BY COUNTY EM
JLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 39 min |
| May 31, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 49 min |
| May 31, 7:13 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| May 31, 7:25 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woods, Woodward | 50 min |
| May 31, 7:25 PM CDT | Tornado Warning | OUN | Greer | 35 min |
| May 31, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 48 min |
| May 31, 7:45 PM CDT | Tornado Warning | OUN | Harmon | 30 min |
| May 31, 7:48 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 57 min |
| May 31, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 49 min |
| May 31, 8:01 PM CDT | Tornado Warning | OUN | Greer | 29 min |
| May 31, 8:25 PM CDT | Tornado Warning | OUN | Woods | 65 min |
| May 31, 8:25 PM CDT | Tornado Warning | OUN | Greer, Kiowa | 35 min |
| May 31, 8:39 PM CDT | Flash Flood Warning | OUN | Beckham | 2 hr |
| May 31, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 46 min |
| May 31, 8:48 PM CDT | Tornado Warning | OUN | Jackson, Kiowa | 27 min |
| May 31, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 49 min |
| May 31, 9:06 PM CDT | Tornado Warning | OUN | Comanche, Kiowa | 24 min |
| May 31, 9:23 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 52 min |
| May 31, 9:25 PM CDT | Tornado Warning | OUN | Comanche, Kiowa | 35 min |
| May 31, 9:28 PM CDT | Tornado Warning | OUN | Woods | 62 min |
| May 31, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 28 min |
| May 31, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 64 min |
| May 31, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 41 min |
| May 31, 10:11 PM CDT | Tornado Warning | OUN | Alfalfa | 34 min |
| May 31, 10:22 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 53 min |
| May 31, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 47 min |
| May 31, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 64 min |
| May 31, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 60 min |
| May 31, 11:01 PM CDT | Tornado Warning | OUN | Alfalfa | 29 min |
| May 31, 11:17 PM CDT | Tornado Warning | OUN | Grant | 43 min |
| May 31, 11:29 PM CDT | Flash Flood Warning | OUN | Alfalfa | 2 hr |
| May 31, 11:57 PM CDT | Tornado Warning | OUN | Garfield | 33 min |
| May 31, 11:59 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 46 min |
| Jun 1, 12:33 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 42 min |
| Jun 1, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 55 min |
| Jun 1, 1:10 AM CDT | Flash Flood Warning | OUN | Garfield | 3 hr |
| Jun 1, 5:41 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 49 min |
| Jun 1, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 52 min |
Nearby
Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.